Tennessee, 2003

Damaging Wind in Tennessee, August 16, 2003

August 16, 2003 · NWS MRX · 1 event in 1 county or zone

Two trees reported down by sheriff's office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two trees reported down by sheriff's office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 15, 9:15 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 9:15 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 PM EDT FRI AUG 15 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
1015 PM EDT FRI AUG 15 2003

DURING THE AFTERNOON...CONVECTION DOMINATED ON THE HIGHER PLATEAU
TERRAIN AND ACROSS THE SMOKY MOUNTAINS. THIS EVENING CONVERGENCE HAS
SHIFTED INTO THE GREAT VALLEY AS THE HIGH TERRAIN COOLS AND DRAINS.
TSRA ARE FEEDING OFF THE UPR 80 AND 90 DEGREE HEAT OF THE AFTERNOON
PRODUCING SOME SMALL HAIL BUT MAINLY HEAVY RAIN. STILL SOME WEAK VORT
ENERGY TO ROTATE SE INTO FA OVRNIGHT AND IT MAY TAKE A WHILE FOR
CONVECTION TO SETTLE DOWN ACROSS CENTRAL EAST AND SOUTHEAST TN/SW
NC. WILL KEEP SCT POPS GOING FOR THE OVRNITE. NO UPDATES PLANNED

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT THU AUG 15 2003

SHORT TERM...UPPER LEVEL RIDGE IS SLOWING SHIFTING WESTWARD OVER
THE REGION.  THIS HAS ALLOWED A NORTH TO NORTHWESTERLY FLOW
ALOFT TO DEVELOP OVER THE REGION.  A COUPLE OF WEAK DISTURBANCE
IN THIS UPPER FLOW ALONG WITH A CONTINUED MOIST AND WEAKLY
UNSTABLE AIR MASS IN PLACE WILL KEEP A CHANCE OF
SHOWERS/THUNDERSTORMS IN THE FORECAST INTO SUNDAY.  THE TAIL END OF A
WEAK COOL FRONT IS PROGGED THROUGH THE AREA ON SUNDAY. BELIEVE MODELS
MAY BE A BIT FAST WITH THIS FEATURE SO HAVE CONTINUED AT LEAST SOME
PRECIP CHANCES ACROSS THE AREA INTO SUNDAY NIGHT. LITTLE CHANCE IN
TEMPERATURES EXPECTED IN THE SHORT TERM...THOUGH AN INCREASE IN
CLOUDS ON SUNDAY SHOULD PUT HIGHS A DEGREE OR TWO.

EXTENDED...MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT THIS RUN
THROUGH MOST OF THE PERIOD BEFORE DIVERGING SOMEWHAT IN THEIR
SOLUTIONS BY LATE IN THE PERIOD. UPPER FLOW WILL CONTINUE TO AMPLIFY
EARLY NEXT WEEK WITH EAST COAST TROUGH SHARPENING IN RESPONSE TO AN
AMPLIFICATION OF THE CENTRAL PLAINS RIDGE. THIS WILL PUT OUR REGION
UNDER A NORTHWESTERLY FLOW ALOFT. ALL MODELS PROJECT A RELATIVELY DRY
REGIME THROUGH THIS TIME FRAME. FLOW WILL TEND TO DEAMPLIFY BY LATE
IN THE EXTENDED. THE CANADIAN GEM AND ECMWF MODELS SUGGEST A LOW
AMPLITUDE RIDGE WILL BUILD INTO THE SOUTHEAST...ALTHOUGH THE GFS DOES
NOT DEPICT THIS AND MAINTAINS A LOW AMPLITUDE TROUGH. SURFACE COLD
FRONT IS PROJECTED TO MOVE THROUGH THE SOUTHERN APPALACHIANS BY LATE
THURSDAY/EARLY FRIDAY. THIS WILL LIKELY BRING THE BEST CHANCE OF
ORGANIZED PRECIP TO THE AREA DURING THE EXTENDED PERIOD. GENERALLY
FOLLOWED GFS GUIDANCE NUMBERS FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:

CHA   71  88  70  88 /  30  30  30  30
TYS   69  86  70  86 /  30  30  30  30
TRI   69  83  69  82 /  30  30  40  40
OQT   69  86  70  86 /  30  30  30  30

LCM/MB

*********************************************************************

MID MORNING FORECAST DISCUSSION (UPDATE)
930 AM EDT FRI AUG 15 2003

HIGH PRESSURE RIDGE WILL RETROGRADE WESTWARD TODAY WITH FLOW
ALOFT BECOMING NORTHWESTERLY. HOWEVER...THE ATMOSPHERE WILL REMAIN
MOIST AND WEAKLY UNSTABLE INTO THE WEEKEND...KEEPING A CHANCE OF
CONVECTION OVER THE AREA.  ALL HANDLED WELL IN CURRENT FORECAST...
WILL UPDATE TO REMOVE MORNING WORDING ONLY.

MJB

*********************************************************************

EARLY MORNING FORECAST DISCUSSION
320 AM EDT FRI AUG 15 2003

UPPER RIDGE TO MAKE FAST DEPARTURE TO WEST AND SOUTHWEST OVER NEXT
18 OR SO HOURS...PUTTING US IN NW FLOW ALOFT.  THIS WILL BRING A
SERIES OF SHORTWAVES THROUGH THE AREA...AND KEEP THE CHANCE POPS
GOING.  MAY SEE A MCS OVERNIGHT TONIGHT...BUT VERY DIFFICULT TO TELL
IF IT WILL HIT MRX CWA OR GO BY TO THE EAST.  BEST ODDS ARE THAT IT
WILL HIT OUR NE CORNER...BUT WITH POPS WIDESPREAD LATELY...AND
MODELS SEEMING INABILITY TO NAIL DOWN PARTICULAR AREAS TO FOCUS
ON...WILL KEEP A 30 POP ACROSS THE ENTIRE CWA FOR THE FIRST 4
PERIODS.

GFS INDICATING FROPA SUNDAY AFTERNOON.  WENT WITH THIS SCENARIO FOR
THE MOST PART BUT NOT TOTALLY.  FRONTAL TIMING THIS SUMMER HAS BEEN
POOR...WITH MOST FRONTS COMING IN LATER THAN ADVERTISED.  SO DID NOT
GO TOO HIGH WITH SUNDAY POPS...OR COOL TEMPS TOO MUCH SUNDAY NIGHT
AND MONDAY.  IF NEXT RUNS INDICATE THAT THIS TIMING IS INDEED
GOOD...WE WILL NEED TO MAKE SOME MINOR ADJUSTMENTS TO ACCOUNT FOR IT.

WE STAY IN NORTHERLY FLOW THROUGH 120 HOURS (LATE TUES) AND
THEREFORE HEAT OF YDAY AND TODAY WILL NOT RETURN NEXT WEEK (PROBABLY
NOT AGAIN TIL NEXT SUMMER?).  WE SEEM TO ENTER AN EARLY-FALL LIKE
PATTERN TOWARD THE END OF NEXT WEEK...AND CLIMATOLOGICALLY THAT
SEEMS EASY TO BELIEVE.

CHA   90  72  89  70 /  30  30  30  30
TYS   89  70  87  68 /  30  30  30  30
TRI   87  68  83  65 /  30  30  30  30
OQT   89  69  87  67 /  30  30  30  30

SP

*********************************************************************
Hazardous weather outlook, Aug 15, 4:00 AM EST, 21 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A VERY MOIST AND UNSTABLE AIRMASS REMAINS IS PLACE ACROSS THE
REGION. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY ACROSS THE LOWER
OHIO RIVER VALLEY. WINDS ALOFT ARE FAVORABLE TO PUSH THIS ACTIVITY
INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TONIGHT.

DUE TO THE ABUNDANT MOISTURE AVAILABLE AND SLOW STORM
MOTION...LOCALIZED HEAVY RAINFALL IS BE POSSIBLE.  A FEW ISOLATED
STORMS COULD CAUSE PONDING OF LOW LYING AND FLOOD PRONE AREAS.
ALSO...THERE IS A LOW POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS
WITH STRONG DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, Aug 15, 8:20 PM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT FRI AUG 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    4S FAIRVIEW               TN   1.50 IN HAIL
08/15/03   ROANE                          REPORTED BY ROANE COUNTY
                                          EMA.
Local storm report, Aug 16, 1:31 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 AM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    PINEY FLATS               TN   WIND DAMAGE
08/16/03   SULLIVAN                       A FEW TREES DOWN IN THE
                                          PINEY FLATS AREA.
                                          REPORTED BY SULLIVAN
                                          COUNTY 911.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
August 16, 1:45 AM EST
Where
Johnson County, Shady Vly
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -81.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378378.